[Skip to Content]
[Skip to Content Landing]
Article
August 11, 1978

Azathioprine-Induced Meningitis in Systemic Lupus Erythematosus

Author Affiliations

Vanderbilt University School of Medicine Nashville
Cornell University School of Medicine New York

JAMA. 1978;240(6):529. doi:10.1001/jama.1978.03290060031005
Abstract

To the Editor.—  The article by Widener and Littman (239:1062, 1978) describes a case of recurrent aseptic meningitis induced by ibuprofen in a patient with systemic lupus erythematosus (LE). Although aseptic meningitis has been reported repeatedly in LE, the authors state that "to our knowledge this is the first reported case of aseptic meningitis as a manifestation of an adverse reaction to an ingested drug."In a large review of CNS disease and systemic LE,1 we described two patients who had episodes of recurrent aseptic meningitis induced by azathioprine. Both of these patients have had at least one episode of aseptic meningitis apparently related to the underlying disease. Both patients recovered completely, with no known neurologic sequelae.We believe that our cases, in addition to that of Widener and Littman, underscore the fact that, at least in patients with systemic LE, the possibility of an adverse drug reaction must

×